Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 5, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Nov 22, 2024, 2:58 PM PST for Alameda County, Contra Costa County, California. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 22, 2024, 2:58 PM PST (22:58 UTC)
- Expired
- Nov 22, 2024, 6:00 PM PST
- In force
- 3 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alameda County, CA, Contra Costa County, CA
The radar
The San Francisco radar (KMUX), 89 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 22, 4:00 PM PST | FLOOD | 1 Nnw Berkeley, CA | 2nd St between Gilman Street and the Codornices Creek was flooded during high tide. |
| Nov 22, 4:28 PM PST | FLOOD | 1 Sse Berkeley, CA | Berkeley Police advised to avoid area of 7th St and Ashby Ave due to flooding. |
| Nov 22, 4:28 PM PST | FLOOD | 3 Se Kensington, CA | Approximate location. North bound Grizzly Peak Blvd around 1 mile south of Centennial Drive is closed due to a landslide. |
| Nov 22, 4:40 PM PST | FLOOD | 1 Sse Berkeley, CA | Roadway flooding reported at 7th and Ashby Avenue. Caused traffic issues and collisions per Emergency Manager. |
| Nov 22, 4:58 PM PST | FLOOD | 3 Sse Berkeley, CA | Roadway flooding reported at W Macarthur Boulevard onramp to WB 580. Multiple cars are stuck in water on the onramp. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 375 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
479
WGUS56 KMTR 222258
FFWMTR
CAC001-013-230200-
/O.NEW.KMTR.FF.W.0005.241122T2258Z-241123T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
258 PM PST Fri Nov 22 2024
The National Weather Service in San Francisco has issued a
* Flash Flood Warning for...
Northwestern Alameda County in northern California...
West Central Contra Costa County in northern California...
* Until 600 PM PST.
* At 258 PM PST, local law enforcement reported flash flooding in
the East Bay. Between 0.7 and 1.2 inches of rain have fallen.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Oakland, Berkeley, Richmond, Alameda, San Pablo, El Cerrito,
Albany, Pinole, Piedmont, Emeryville, Kensington, Rollingwood, El
Sobrante, Tara Hills, East Richmond Heights, East Richmond Heigts
and Bayview-Montalvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3787 12232 3788 12232 3789 12234 3788 12236
3790 12240 3794 12243 3797 12244 3798 12242
3797 12240 3802 12238 3801 12230 3777 12216
3773 12224 3774 12226 3775 12226 3778 12234
3781 12235 3784 12231
FLASH FLOOD...OBSERVED
$$
Flynn1 follow-up statement
402
WGUS76 KMTR 230158
FFSMTR
Flash Flood Statement
National Weather Service San Francisco CA
558 PM PST Fri Nov 22 2024
CAC001-013-230208-
/O.EXP.KMTR.FF.W.0005.000000T0000Z-241123T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alameda CA-Contra Costa CA-
558 PM PST Fri Nov 22 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM PST THIS EVENING FOR
NORTHWESTERN ALAMEDA AND WEST CENTRAL CONTRA COSTA COUNTIES...
Heaviest rain has ended, however a Flood Advisory remains in effect
until 9 PM PST. Please continue to heed remaining road closures.
&&
LAT...LON 3787 12232 3788 12232 3789 12234 3788 12236
3790 12240 3794 12243 3797 12244 3798 12242
3797 12240 3802 12238 3801 12230 3777 12216
3773 12224 3774 12226 3775 12226 3778 12234
3781 12235 3784 12231
$$
JMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 2:03 PM PST, 55 minutes earlier.
Area forecast discussion, Nov 22, 2:03 PM PST, 55 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
203 PM PST Fri Nov 22 2024
...New SYNOPSIS, SHORT TERM, LONG TERM...
.SYNOPSIS...
Issued at 200 PM PST Fri Nov 22 2024
Widespread moderate to at times heavy rainfall continues over the
SF Bay Region as the main rain band continues to stall through
this afternoon/evening. Prolonged rainfall will result in an
increased risk of flooding, an increased risk of landslides, and
downed trees and powerlines. Stay weather aware and have a way to
receive warnings.
&&
.SHORT TERM...
(This evening through Saturday)
Issued at 200 PM PST Fri Nov 22 2024
Key Messages:
- A moderate risk of excessive rainfall continues for North Bay,
while a slight to marginal marginal risk continues for the rest of
the Bay Area.
- Moderate to heavy rain has spread into the SF Bay region with
widespread flooding reported across the North Bay, city of San
Francisco, San Francisco Peninsula, and East Bay.
- Flooding impacts will increase throughout the SF Bay region as the
main rain band looks to stall over it for much of the day. The band
will gradually progress southwards late this afternoon/evening but
forward progress will be slow.
- Saturated grounds in the North Bay are leading to an increased
risk of landslides.
- River and creek flooding continues across the North Bay with
many rivers and creeks either above or set to rise above flood stage.
- Strong, gusty southerly winds continue through late tonight and
will be most intense ahead of and along the front. Widespread gusts
up to 50 mph are expected with 60+ mph gusts possible above 2,500
feet.
Intense, moderate to heavy rainfall has progressed into the San
Francisco Bay region and is expected to slowly spread southwards
this afternoon and evening. Widespread flooding is expected as the
AR looks to stall over the SF Bay region through the
afternoon/evening. This stall is well agreed upon by the GFS, HRRR,
and local WRF guidance which all keep moderate to heavy showers over
the SF region through 7 PM to 8 PM tonight. Guidance shows the main
band of rain tightening and becoming more progressive by late this
evening (7 PM to 9 PM timeframe). The main rain band will reach the
Central Coast at the earliest 8 PM but will more likely arrive
between 9 PM to 10 PM. The rain band will remain fairly progressive
once it reaches the Central Coast and current guidance suggests it
will be fully out of Monterey/San Benito Counties by 3 AM to 4 AM.
In the wake of frontal passage, scattered light to at times moderate
rain showers will continue with a low (less than 10% chance) of
thunderstorms developing. Precipitation totals were increased across
the SF Bay Area to account for this system stalling over the region.
As such, the San Francisco Peninsula and the East Bay are now
expected to receive 2-3" of rain Friday into Saturday with up to 4"
possible within the Santa Cruz Mountains and East Bay Hills. The
Santa Clara Valley and Central Coast will see between half an inch
to a little over an inch. As scattered showers continue through the
day on Saturday, additional accumulations up to a few tenths of an
inch are possible.
In addition to flooding concerns, a Wind Advisory remains in effect
through 10 PM tonight for widespread gusts up to 50 mph and elevated
potential for 60+ mph gusts above 2,500 feet. The combination of
intense rain and strong winds will lead to an increased risk of
downed trees and power lines across the Bay Area and Central Coast.
Winds are expected to drop off rapidly after frontal passage occurs.
There will be consideration for extending the Wind Advisory for the
southern counties depending on how fast the front moves southward.
As soils become more saturated, landslide risk will increase. This
is particularly evident in the North Bay where multiple landslides
have been reported since Wednesday.
Numerous reports of flooding have already come in across the North
Bay, San Francisco Peninsula, and East Bay which has triggered
additional Flood Warnings (North Bay), Flood Advisories (San
Francisco Peninsula and East Bay), and a Flash Flood Warning (City
of San Francisco - in effect through 3:15 PM). Flooding impacts are
expected to spread into the South Bay and Santa Cruz regions during
the early afternoon as the main rain band spreads southward.
Residents of the Bay Area are recommended to avoid any unnecessary
travel this afternoon/evening. While the potential for flooding is
slightly lower over the Central Coast, residents are still advised
to exercise caution and avoid any unnecessary travel as the front
moves through this evening/overnight. For those who are unable to
avoid traveling, remember to slow down while driving, allow extra
time to reach your destination, and never drive through flood
waters. Remember, turn around, don't drown.
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 200 PM PST Fri Nov 22 2024
Rainy weather will continue through mid next week with scattered,
showers to bring an addition 0.5" to 2" across the Bay Area through
early next Wednesday. Monday into Tuesday, a weak low pressure
system looks to move inland into the Central Coast and bring with it
our next chances for rain. That being said, both Euro and GFS
precipitable water guidance keep higher PWAT values concentrated
across the Central Coast and southern California. If this trend
continues, this may be more of a Central Coast/southern California
system. All together, precipitation totals across the Central Coast
will be between 1" to 2" while the Santa Lucias will see between 2"
to 3" Sunday through early Wednesday. Widespread drier conditions
look to return late Wednesday into Thursday but some uncertainty
remains due to model differences in where ridging/troughing will set
up. CPC continues below normal to near normal temperatures through
the beginning of December.
&&
.AVIATION...
(18Z TAFS)
Issued at 1030 AM PST Fri Nov 22 2024
Flight categories and higher end wind gusts will be tied to the
occurrence of rain and showers. The timing of precipitation
remains tricky and overall the latest TAF iterations shows a
slower arrival and end time to precipitation. Overall, there is
low to medium confidence in the forecast due to timing uncertainty.
In general rain will continue to overspread from west to east
resulting in largely IFR visibility. Ceilings may improve briefly
with the passage of individual downpours, though gusty and
erratic winds of over 25 knots may transpire. Some uncertainty
does exist regarding the cessation of precip, but current
indications are that most of the activity will exit Bay Area and
KHAF TAFs between 08-10 UTC, but linger through Saturday morning
at Monterey Bay sites. A brief wind shift to the north, associated
with a weakening front, will transpire during the pre-dawn hours
on Saturday. This may support a brief window of VFR. Upper level
troughing to the west will encourage winds attaining more of a
southerly component and potentially additional -RA or DZ. -RA/DZ
will result in reduced ceilings/visibility.
Vicinity of SFO...MVFR to at times IFR with periods of RA are
forecast this afternoon. Wind gusts near or just under 30 knots
will accompany RA. A return to a west plan airport config seems
most probable around 02Z when winds become more westerly and
weaken with the approach of the surface trough/front. Brief VFR
after 07Z is expected to yield to MVFR around 13Z as gradual
ascent atop the cooler surface airmass results in stratus.
Confidence is low to medium on the details and forecasts will be
updated as additional information arrives.
SFO Bridge Approach...Similar to SFO, though higher winds may
take place for aircraft on approach.
Monterey Bay Terminals...VFR currently with largely mid/upper
level clouds cluttering the Central Coast airspace. The onset of
RA has been pushed back a few hours based on trends and the latest
model guidance. At current time, RA is anticipated to arrive after
06 UTC and bring MVFR visibility and ceilings. RA is anticipated
to continue, albeit on an intermittent basis, through the end of
the valid TAF period.
&&
.MARINE...
Issued at 1030 AM PST Fri Nov 22 2024
Hazardous marine conditions will persist through the rest of
today and into Saturday with Gale force wind gusts continuing for
Pacific waters south of the Farallons. Seas of 7 to 12 feet are
anticipated this afternoon before easing down to 5 to 8 feet on
Saturday. Seas will rebuild briefly late Sunday and into early
Monday. Boating conditions will improve this weekend, but still
remain quite hazardous, particularly to smaller vessels and
crafts.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 10 PM PST this evening for CAZ006-502>505-
509-512-514-515-517-518-530.
Flood Watch through Saturday morning for CAZ502>506.
PZ...Small Craft Advisory until 3 AM PST Saturday for Mry Bay-SF Bay
N of Bay Bridge.
Small Craft Advisory until 3 PM PST this afternoon for Pt Arena
to Pt Reyes 0-10 nm-Pt Arena to Pt Reyes 10-60 NM.
Gale Warning until 9 PM PST this evening for Pigeon Pt to Pt
Pinos 10-60 NM-Pt Reyes to Pigeon Pt 0-10 nm.
Gale Warning until 3 AM PST Saturday for Pigeon Pt to Pt Pinos 0-
10 nm-Pt Pinos to Pt Piedras Blancas 0-10 nm.
&&
SHORT TERM...Kennedy
LONG TERM....Kennedy
AVIATION...Bain
MARINE...Bain
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Nov 22, 2:45 PM PST, 13 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
245 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Flood 2 NNW San Francisco 37.81N 122.44W
11/22/2024 San Francisco CA Emergency Mngr
Emergency manager reported flooding at
Marina Green. A Flash Flood Warning was in
effect at the time.
&&
RKLocal storm report, Nov 22, 2:49 PM PST, 9 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
249 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Flood 3 S San Francisco 37.73N 122.41W
11/22/2024 San Francisco CA Emergency Mngr
Emergency manager reported flooding at
Alemany Boulevard and Crescent Avenue. A
Flash Flood Warning was in effect at the
time.
&&
RKLocal storm report, Nov 22, 2:53 PM PST, 5 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
253 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM Landslide 3 E Calistoga 38.58N 122.53W
11/22/2024 Napa CA Law Enforcement
Rockslide blocking NB lanes between 4444 and
4461 Silverado Trail. Additional rockslide
partially blocking right hand side just
north of Larkmead.
&&
RKLocal storm report, Nov 22, 2:54 PM PST, 4 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
254 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM Flood 1 E Larkspur 37.94N 122.52W
11/22/2024 Marin CA Law Enforcement
Onramp flooded to get onto NB 101 at Sir
Francis Drake at NB 101.
&&
RKLocal storm report, Nov 22, 2:56 PM PST, 2 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
256 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM Flood 3 SSW Berkeley 37.82N 122.32W
11/22/2024 Alameda CA Law Enforcement
Roadway flooding just west of metering light
at I80 W near Bay Bridge Toll Plaza.
&&
RKLocal storm report, Nov 22, 2:57 PM PST, 1 minute before
Preliminary Local Storm Report
National Weather Service San Francisco CA
257 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM Flood 2 WSW Colma 37.66N 122.48W
11/22/2024 San Mateo CA Law Enforcement
Law enforcement reported roadway flooding at
SR1 under Manor Drive.
&&
RKThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 8:23 PM PST | River Flood Warning | MTR | Sonoma | 53 hr |
| Nov 22, 11:37 AM PST | Areal Flood Advisory | MTR | City and County of San Francisco | 8 hr |
| Nov 22, 11:44 AM PST | Areal Flood Advisory | MTR | City and County of San Francisco, San Mateo | 8 hr |
| Nov 22, 12:05 PM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa | 9 hr |
| Nov 22, 12:43 PM PST | Flash Flood Warning | MTR | City and County of San Francisco | 3 hr |
| Nov 22, 2:00 PM PST | Flash Flood Warning | MTR | City and County of San Francisco, San Mateo | 3 hr |
| Nov 22, 3:30 PM PST | Areal Flood Advisory | MTR | San Mateo, Santa Clara, Santa Cruz | 9 hr |
| Nov 22, 3:42 PM PST | Areal Flood Warning | MTR | City and County of San Francisco | 3 hr |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.